Localized edema of the larynx and pharynx leading to death from asphyxia has long been recognized as a characteristic symptom of hereditary angioneurotic edema (HANE). Long-term follow-up of younger HANE patients has revealed that transient localized acute attacks of edema affect tissues where the microcirculation maintains the blood supply. However, with aging, HANE attacks precipitate disseminated intravascular coagulation (DIC) or multiple organ failure (MOF). Substitution with a C1-inhibitor (C1-INH) has resulted in a fulminant lethal end with a rapid and profound decrease in antithrombin-III (AT-III) activity. A possible mechanism is as follows: Exogenous stimuli activate plasma proteinase systems with the generation of plasma kallikrein that activates the tissue factor pathway (TF) and liberates bradykinin (BK). In younger patients, BK enhances vascular permeability. In the elderly, activated TF is controlled by tissue factor pathway inhibitor (TFPI) and generates thrombin, which is the target enzyme of AT-III and precipitates DIC or MOF. In elderly patients, the characteristic symptom of HANE is hypercoagulation by age-related changes in the biosynthesis of AT-III or TFPI.